Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Rash with Bactrim/Atripla
Jun 9, 2009

Hi,

I have been taking Bactrim and Atripla for a month now and just a few days ago I ran out of Bactrim. The next day I developed a rash on my hands and my lips were dry. The rash is more like dry skin with fine bumps and at times get very itchy. It has since spread to my back and arms. Before I was diagnosed with HIV, I was on Levaquin and once I stopped taking the med had a similar reaction. I don't understand why I am having these rashes when everything else seems to be fine and also after I stop taking the medication (no rash while I am taking it, only after I stop.) Could it be just side effects of my HIV?

Response from Dr. McGowan

Rashes to Bactrim (trimethoprim-sulfamethoxazole) are very common and can start usually around 10 days to 2 weeks after beginning meds (but may take longer). About 10-20% of people will also have a rash (usually mild) to Atripla.

Rashes starting after meds are stopped would be unusual, and would generally be more of a timing issues...in that it would have happened anyway. The medication can stay in the tissues of the body for several days after the last dose, so even though you are not taking it, the rash can still spread before going away. Most rashes get worse when you RESTART a medication to which your body had previously been "sensitized". Depending on how bad the rash is it may fade if you keep taking the mneds ("treat through it") or get worse. If you have any fever or mucous membrane (mouth, vaginal, anal) sores, than you should make sure you speak with your medical provider ASAP. HIv can cause a rash that comes and goes rather quickly...that generally happens shortly after becomming infected. Other itchy rashes (such as EPF = eosinophilic pustular folliculitis) happen with low CD4 counts.

Good luck, stick with your meds and talk to your doc if the rash doesn't get better.

Joe



Previous
Swine flu
Next
Resting Cells

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement